Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 13, 2004, 4:39 PM MST for La Paz County, Yuma County, Arizona; Imperial County, California. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 4:39 PM MST (23:39 UTC)
- Expired
- Aug 13, 2004, 6:00 PM MST
- In force
- 81 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA
The radar
The Yuma radar (KYUX), 43 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 2829 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 132339 SVRPSR AZC012-027-CAC025-140100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 437 PM MST FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...INCLUDING GLAMIS... WESTERN YUMA COUNTY IN SOUTHWEST ARIZONA THIS INCLUDES THE CITIES OF...YUMA...SOMERTON...MARTINEZ LAKE... GADSDEN...FORTUNA FOOTHILLS...AND SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA * UNTIL 600 PM MST(600 PM PDT). * AT 434 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF ANDRADE...OR ABOUT 14 MILES NORTH OF YUMA...AND MOVING SOUTH AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARABY...BLAISDELL...KINTER...WINTERHAVEN...GORDONS WELL...SAN LUIS AND LIGURTA. DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF YOU. LAT...LON 3331 11414 3303 11528 3251 11538 3226 11419 $$ AJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 13, 3:30 PM MST, 1 hour 9 minutes before
AZZ020>028-CAZ030>033-140545-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI AUG 13 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
SLOWLY EAST ACROSS SOUTHERN CALIFORNIA SATURDAY AND ARIZONA SUNDAY.
THIS SYSTEM WILL CONTINUE TO RESULT IN PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH THIS WEEKEND. HOWEVER...A DRIER FLOW OF AIR
FROM THE WEST WILL BRING AN END TO THE THUNDERSTORMS OVER SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY...AND BRING
A DECREASED CHANCE OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL
ARIZONA EARLY NEXT WEEK.
&&
.DISCUSSION...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA...ALL OF
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA UNTIL 12
MIDNIGHT TONIGHT. SEE PRODUCT PHXFFAPSR WITH WMO HEADER WGUS65 KPSR
FFAPSR. ACTIVE DAY IN OUR AREA WITH 3 SMALL STREAM FLOOD ADVISORIES
ISSUED INCLUDING ONE IN WESTERN MARICOPA COUNTY...ONE IN LA PAZ
COUNTY AND ONE IN NORTHEAST IMPERIAL COUNTY. ALSO...5 SEVERE
THUNDERSTORM WARNINGS WERE ISSUED...TWO FOR YUMA COUNTY...ONE FOR LA
PAZ COUNTY...AND TWO FOR IMPERIAL COUNTY. AND...DUST STORM WARNINGS
WERE ISSUED FOR PORTIONS OF SOUTH-CENTRAL AND SOUTHWEST ARIZONA AS
WELL AS FAR SOUTHEAST CALIFORNIA. THE AIRMASS HAS BECOME MORE MOIST
AND UNSTABLE OVER THE ENTIRE AREA. A LOW PRESSURE SYSTEM OFF THE
SOUTHERN CALIFORNIA COAST IS ALSO ADDING DYNAMICS AS IT MOVES SLOWLY
TOWARD US. THUS...SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH
TONIGHT...SPREADING INTO AREAS THAT HAD NOT YET RECEIVED ANY
THUNDERSTORMS THIS AFTERNOON SUCH AS MOST OF SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA. SOME OF THESE THUNDERSTORMS WILL
BE SEVERE WITH STRONG GUSTY DAMAGING WINDS...LOCALLY HEAVY
RAIN...POSSIBLE FLASH FLOODING AND HAIL...AS WELL AS DESERT DUST
STORMS. THE LOW PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY EAST
ACROSS SOUTHERN CALIFORNIA CONTINUING THE CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY. THEN...THE LOW PRESSURE SYSTEM WILL MOVE
EAST ACROSS ARIZONA SUNDAY. A DRIER FLOW OF AIR FROM THE WEST BEHIND
THE LOW PRESSURE SYSTEM WILL BRING AN END TO THE THUNDERSTORMS OVER
SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY.
THIS DRIER AIR WILL THEN FILTER INTO ARIZONA WITH A DECREASED CHANCE
OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL ARIZONA EARLY NEXT
WEEK.
CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 0000 GMT SATURDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH ENTIRE AREA...ALL OF SOUTHWEST AND
SOUTH-CENTRAL ARIZONA ZONES 20 THROUGH 28 INCLUDING THE
GREATER PHOENIX AREA AND YUMA UNTIL 12 MIDNIGHT TONIGHT...
0700 GMT SATURDAY. SEE PRODUCT PHXFFAPSR WITH WMO HEADER
WGUS65 KPSR FFAPSR.
CA...FLASH FLOOD WATCH ENTIRE AREA...ALL OF FAR SOUTHEAST
CALIFORNIA ZONES 30 THROUGH 33 UNTIL 12 MIDNIGHT TONIGHT...
0700 GMT SATURDAY. SEE PRODUCT PHXFFAPSR WITH WMO HEADER
WGUS65 KPSR FFAPSR.
&&
ELLISHazardous weather outlook, Aug 13, 10:42 AM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1042 AM MST FRI AUG 13 2004 AZZ022-023-027-028-140700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 1042 AM MST FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY. .DAY ONE...TODAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY DAMAGING WINDS...DUST STORMS WITH REDUCED VISIBILITY...DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN...AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEKEND ESPECIALLY THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND LOCALLY HEAVY RAIN. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-140700- SOUTHERN GILA/TONTO NF FOOTHILLS- 1042 AM MST FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/ TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY DAMAGING WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...HAIL...AND LOCALLY HEAVY RAIN WITH ROCK SLIDES...FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS STILL A CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEKEND... ESPECIALLY THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE LOCALLY HEAVY RAIN WITH ROCK SLIDES...FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOT AREAS. THERE WILL ALSO BE GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ021-026-140700- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- 1042 AM MST FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE MAIN WEATHER HAZARDS ARE STRONG GUSTY DAMAGING WINDS...DUST STORMS WITH REDUCED VISIBILITY...DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN...AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A POSSIBILITY OF SHOWERS AND THUNDERSTORMS THIS WEEKEND ESPECIALLY THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND LOCALLY HEAVY RAIN. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-140700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1042 AM MST FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN RIVERSIDE COUNTY...JOSHUA TREE NATIONAL PARK AND THE LOWER COLORADO RIVER VALLEY IN SOUTHWEST ARIZONA...AND FAR SOUTHEAST CALIFORNIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE MAIN WEATHER HAZARDS ARE STRONG GUSTY DAMAGING WINDS...DUST STORMS WITH REDUCED VISIBILITY...DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN...AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A POSSIBILITY OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND LOCALLY HEAVY RAIN. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:34 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 56 min |
| Aug 13, 3:18 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 57 min |
| Aug 13, 3:54 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 66 min |
| Aug 13, 1:51 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 54 min |
| Aug 13, 3:45 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 60 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.